High blood pressure medication recalled after potentially 'life-threatening' labeling mistake

(WSYM) - More blood pressure medication has been recalled, this time from Accord Healthcare.  A labeling mix-up was discovered and the FDA warns it could possibly lead to life-threatening situations.  

Question: What’s the name of this drug and how can it affect people if they unknowingly take it?

This mix-up could be very unfortunate for some consumers.   The drug that’s been recalled are 12.5-milligram hydrochlorothiazide tablets.  What happened was a pharmacy found a 100-count bottle that didn’t contain hydrochlorothiazide tablets, it instead contained spironolactone tablets.  Now both of these medications can be used to treat high blood pressure but they are very different. Spironolactone causes the body to store potassium.  And that’s the concern.  Because some people could experience hyperkalemia, which means they have high levels of potassium. And too much potassium can affect how your heart works.  Instead of pumping blood, it could flutter rapidly.  It could also stop beating and cause death. 

Question: What sort of symptoms would someone experience if they had high levels of potassium?

Symptoms you could experience can include fatigue, weakness or paralysis, nausea, a slow heart rate, or arrhythmia which is an abnormal heart rhythm.  As of now, the FDA says there have been no reports of any adverse events connected to this recall.  But, if you’re concerned please see your family doctor.  

Question: If people have this medication, what should they look for?

They need to look at the tablet and make sure it’s round and a light orange color.  It should have a letter H on one side and a number 1 on the other.  If there are any issues or concerns, you can return the tablets to your pharmacy.  Now with this particular recall, only a single lot was affected and so far only one of the bottles was reported labeled incorrectly.   But it’s always best to look at any medication you’re taking to make sure it’s the right drug because unfortunately, just like with this recall, errors can happen. 

Print this article Back to Top